Texas, 2013

Hail and Damaging Winds in Texas, March 31, 2013

March 31, 2013 · NWS FWD · 23 events in 6 counties and zones

A mesoscale convective complex formed overnight in Oklahoma and moved south towards the Red River in the early morning hours of March 31st. This system continued to move south and east, producing several reports of hail across the northeastern portions of North Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
$2,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A mesoscale convective complex formed overnight in Oklahoma and moved south towards the Red River in the early morning hours of March 31st. This system continued to move south and east, producing several reports of hail across the northeastern portions of North Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 31, 3:00 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 31, 3:00 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
400 AM CDT SUN MAR 31 2013

.DISCUSSION...
AT 3 AM...A COLD FRONT EXTENDED SOUTHEAST OF A LINE FROM TULSA TO
OKLAHOMA CITY...TO TUCUMCARI NEW MEXICO. A THUNDERSTORM COMPLEX
OVER CENTRAL OKLAHOMA AHEAD OF THIS FRONT...IS EXPECTED TO MOVE
SOUTHEAST ACROSS THE RED RIVER AROUND DAYBREAK AND MOVE TO SOUTH
OF I-20 CORRIDOR BY LATE MORNING AS SHORTWAVE OVER KANSAS SLIDES
SOUTHEASTWARD. ANOTHER SHORTWAVE OVER THE SOUTHWESTERN NEW MEXICO
IS EXPECTED TO SLIDE ACROSS TEXAS THIS AFTERNOON INTO TONIGHT.
DAMAGING DOWNBURST WINDS AND LARGE HAIL WILL BE POSSIBLE TODAY
ACROSS MOST OF NORTH TEXAS...ESPECIALLY SOUTH OF I-20 THIS
AFTERNOON AND EARLY EVENING.

THE COLD FRONT WILL MOVE THROUGH THE SOUTHERN ZONES EARLY THIS
EVENING. RAIN CHANCES WILL TAPER OFF FROM NORTH TO SOUTH TONIGHT.
WITH MOSTLY SUNNY SKIES FOR MOST OF THE DAY MONDAY...TEMPERATURES
WILL WARM INTO THE MID 70S TO LOWER 80S ACROSS THE REGION. CLOUDS
WILL BE ON THE INCREASE MONDAY NIGHT. AS THE NEXT SHORTWAVE
APPROACHES...WE WILL SEE THE FRONT START TO LIFT TO THE NORTH MONDAY
EVENING AND A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN.
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TUESDAY
INTO TUESDAY NIGHT.

THE FRONT WILL SINK BACK TO THE SOUTH TUESDAY NIGHT BUT PRETTY
GOOD RAIN CHANCES WILL CONTINUE FOR WEDNESDAY. AS AN UPPER LEVEL
TROUGH MOVES ACROSS NORTH TEXAS LATE WEDNESDAY NIGHT THROUGH
THURSDAY...WE WILL SEE RAIN CHANCES TAPER OFF FROM WEST TO THE
EAST. UPPER LEVEL RIDGING WILL OCCUR ACROSS THE REGION THURSDAY
AND FRIDAY AS THE TROUGH MOVES OFF TO THE EAST AND THE UPPER FLOW
WILL BECOME ZONAL BY THE WEEKEND. THIS WILL RESULT DRY WEATHER
WITH TEMPERATURES RETURNING TO NEAR OR ABOVE SEASONAL NORMALS
FRIDAY THROUGH THE WEEKEND.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  74  56  80  54  66 /  80  20   5  50  70
WACO, TX              76  56  79  59  72 /  60  30  10  30  60
PARIS, TX             72  53  76  47  60 /  80  10   5  40  70
DENTON, TX            74  52  81  50  63 /  80  10   5  50  70
MCKINNEY, TX          73  52  77  52  63 /  80  20   5  50  70
DALLAS, TX            76  56  80  56  66 /  80  20   5  50  70
TERRELL, TX           74  55  78  56  64 /  80  20   5  40  60
CORSICANA, TX         76  57  80  59  69 /  60  30  10  30  60
TEMPLE, TX            78  58  80  61  72 /  60  30  10  30  60
MINERAL WELLS, TX     75  53  82  52  65 /  70  20   5  60  70

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25/58
Hazardous weather outlook, Mar 31, 3:00 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
400 AM CDT SUN MAR 31 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
400 AM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A COMPLEX OF THUNDERSTORMS WILL MOVE SOUTH THROUGH NORTH AND
CENTRAL TEXAS TODAY. SOME OF THE STORMS MAY BECOME SEVERE. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORM CHANCES WILL QUICKLY RETURN MONDAY EVENING AND
CONTINUE THROUGH TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY...MAINLY ALONG AND NORTH OF THE
I-20 CORRIDOR THROUGH MIDDAY...AND SOUTH OF I-20 THIS AFTERNOON.

25

In the hours before

Special weather statement, Mar 31, 5:43 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
643 AM CDT SUN MAR 31 2013

TXZ092-093-311215-
GRAYSON TX-COOKE TX-
643 AM CDT SUN MAR 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  COOKE COUNTY
  GRAYSON COUNTY

AT 643 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS 4 FROM NEAR GAINESVILLE NORTHEAST TO
NEAR DENISON...MOVING SOUTHEAST AT 30 MPH.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3387 9689 3383 9676 3385 9669 3392 9667
      3390 9659 3384 9662 3373 9638 3340 9639
      3344 9748 3391 9748 3392 9748 3382 9744
      3390 9719 3380 9721 3372 9714 3382 9705
      3385 9709 3389 9698 3395 9699 3396 9692
TIME...MOT...LOC 1143Z 321DEG 27KT 3357 9714

DUNN

The radar

The Dallas/Ft Worth radar (KFWS), 118 km away, was scanning. The volume nearest the first event began at 11:45 UTC.

Open the radar archive at this moment

Event by event

21 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cooke

When
March 31, 5:45 AM CST to 5:50 AM CST
Where
Cooke County, Gainesville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.630, -97.150

Gainesville Police Department reported nickel hail in Gainesville.

Hail, Cooke

When
March 31, 5:46 AM CST to 5:47 AM CST
Where
Cooke County, Gainesville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.630, -97.150

Nickel hail was reported in various parts of the city of Gainesville.

Hail, Grayson

When
March 31, 5:58 AM CST to 5:59 AM CST
Where
Grayson County, 2.07 mi N of Collinsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.600, -96.920

Nickel hail fell between Whitesboro and Collinsville.

Hail, Grayson

When
March 31, 6:05 AM CST to 6:06 AM CST
Where
Grayson County, 3.86 mi SSE of Sadler
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.630, -96.820

A trained spotter reported nickel sized hail southeast of Sadler.

Hail, Grayson

When
March 31, 6:05 AM CST to 6:08 AM CST
Where
Grayson County, 2.06 mi NE of Hilton
Measured
0.75 in hail
Reported by
Public
Coordinates
33.593, -96.608

Dime sized hail was reported in the southern sections of Sherman, near the intersection of Highways 75 and 1417.

Hail, Grayson

When
March 31, 6:05 AM CST to 6:08 AM CST
Where
Grayson County, 2.06 mi NE of Hilton
Measured
0.75 in hail
Reported by
Public
Coordinates
33.593, -96.608

Dime sized hail was reported in the southern sections of Sherman, near the intersection of Highways 75 and 1417.

Hail, Cooke

When
March 31, 6:09 AM CST to 6:15 AM CST
Where
Cooke County, 3.1 mi NE of Valley View
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.510, -97.130

A trained spotter reported that slightly larger than one inch diameter hail busted out a bedroom window, approximately 3 miles north of Valley View.

Hail, Grayson

When
March 31, 6:11 AM CST to 6:15 AM CST
Where
Grayson County, Sandusky
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
33.770, -96.900

Amateur radio operators reported half dollar sized hail in Sandusky, along US 377.

Hail, Grayson

When
March 31, 6:23 AM CST to 6:25 AM CST
Where
Grayson County, Tom Bean
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.520, -96.480

Amateur radio operators reported nickel sized hail near the community of Tom Bean.

Hail, Grayson

When
March 31, 6:25 AM CST to 6:30 AM CST
Where
Grayson County, Tom Bean
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.520, -96.480

Amateur radio operators reported the hail grew to the size of quarters near the community of Tom Bean.

Hail, Grayson

When
March 31, 6:34 AM CST to 6:38 AM CST
Where
Grayson County, 1.34 mi ESE of Pilot Grove
Measured
0.88 in hail
Crop damage
$2,000
Reported by
Amateur Radio
Coordinates
33.420, -96.410

Amateur radio operators reported nickel sized hail covering the ground near Pilot Grove.

Hail, Collin

When
March 31, 6:34 AM CST to 6:38 AM CST
Where
Collin County, 3.35 mi N of Valdasta
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.348, -96.476

Amateur radio operators reported dime to nickel sized hail covering the ground in far northeast Collin County.

Hail, Fannin

When
March 31, 6:35 AM CST to 6:40 AM CST
Where
Fannin County, 1.34 mi ENE of Savoy
Measured
0.75 in hail
Reported by
Public
Coordinates
33.610, -96.350

Dime sized hail was reported north of Savoy, near County Road 1265 and Highway 82.

Hail, Fannin

When
March 31, 6:35 AM CST to 6:40 AM CST
Where
Fannin County, 2.15 mi NNE of Savoy
Measured
0.88 in hail
Reported by
Public
Coordinates
33.630, -96.360

Nickle sized hail covered the ground north of Savoy.

Hail, Fannin

When
March 31, 6:40 AM CST to 6:42 AM CST
Where
Fannin County, Edhube
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.530, -96.220

Trained spotters reported nickel hail southwest of Bonham.

Hail, Fannin

When
March 31, 6:40 AM CST to 6:45 AM CST
Where
Fannin County, 1.73 mi W of Frank
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.450, -96.250

Amateur radio operators reported quarter sized hail south of Bonham, or approximately 5 miles north of Leonard.

Hail, Lamar

When
March 31, 6:40 AM CST to 6:44 AM CST
Where
Lamar County, Caviness
Measured
0.88 in hail
Reported by
Public
Coordinates
33.750, -95.530

Nickel sized hail was reported in the Caviness area, north of Paris on Farm to Market Road 1499.

Hail, Fannin

When
March 31, 6:41 AM CST to 6:45 AM CST
Where
Fannin County, Honey Grove
Measured
1.75 in hail
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.580, -95.920

Amateur radio operators reported golf ball sized hail in Honey Grove. The hail broke windows at one residence.

Hail, Collin

When
March 31, 6:43 AM CST to 6:47 AM CST
Where
Collin County, Prosper
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.230, -96.820

Amateur radio operators reported hail to the size of quarters in Prosper.

Hail, Collin

When
March 31, 6:50 AM CST to 6:56 AM CST
Where
Collin County, Blue Ridge
Measured
1 in hail
Reported by
Public
Coordinates
33.300, -96.400

Quarter sized hail was reported in Blue Ridge.

Thunderstorm Wind, Lamar

When
March 31, 6:55 AM CST to 6:57 AM CST
Where
Lamar County, Paris
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
33.650, -95.530

The automated observing system at Cox Field reported a wind gust of 60 mph.

Hail, Collin

When
March 31, 7:20 AM CST to 7:25 AM CST
Where
Collin County, Farmersville
Measured
0.88 in hail
Reported by
Public
Coordinates
33.170, -96.370

Hail to the size of nickels was reported in Farmersville.

Thunderstorm Wind, Henderson

When
March 31, 9:00 AM CST to 9:14 AM CST
Where
Henderson County, Athens
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
32.200, -95.850

Thunderstorm winds caused wind damage in Athens, reported by broadcast media. A large tree was blown down near a home in Athens. The tree damaged the roof of the house and also caused major damage to two cars in the driveway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436941, 436942, 436945, 436947, 436952, 436953, 436943, 436946, 436948, 436949, 436950, 437569, 436933, 436934, 436930, 436932, 436935, 436928, 436929, 436936, 436931, 436939, 436938.